Washington, 2012

Flood in Washington, June 17 to 24, 2012

June 17 to 24, 2012 · NWS PDT · 1 event in 1 county or zone

Snowmelt and increased reservoir releases caused minor flooding on the Naches River from June 4 to June 7.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Snowmelt and increased reservoir releases caused minor flooding on the Naches River from June 4 to June 7.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 17, 1:50 AM PST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 17, 1:50 AM PST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
250 AM PDT SUN JUN 17 2012

.SHORT TERM...TODAY THROUGH TUESDAY...A WEATHER SYSTEM WILL MOVE
ACROSS THE FORECAST AREA TODAY. CURRENTLY THERE ARE SOME RAIN
SHOWERS OVER THE BLUE MOUNTAIN FOOTHILLS AND THE EXTREME EASTERN
COLUMBIA BASIN AS WELL AS THE CWA'S NORTHEAST MOUNTAINS. THESE
SHOWERS ARE VERY LIGHT AND LITTLE ACCUMULATION IS EXPECTED IF ANY.
MAIN CONCERN TODAY WILL BE INCREASING WINDS BEHIND THE COLD FRONT
THAT IS CURRENTLY MOVING ACROSS THE EASTERN FORECAST AREA. THESE
WINDS WILL BE STRONGEST IN BOTH THE OREGON NORTHERN AND SOUTHERN
BLUE MOUNTAIN FOOTHILLS AND IN THE KITTITAS VALLEY. HAVE DECIDED TO
ISSUE A WIND ADVISORY FOR THESE LOCATIONS FROM 18Z-06Z THIS
AFTERNOON AND THIS EVENING. IN ADDITION TO THE WIND THERE WILL BE
PATCHY BLOWING DUST ACROSS MOST OF THE LOWER COLUMBIA BASIN AND THE
ADJACENT VALLEYS. SINCE RAINFALL IS EXPECTED TO BE VERY LIGHT THERE
WILL BE BLOWING DUST IN THOSE AREAS TOO...ESPECIALLY NEAR FRESHLY
PLOWED FIELDS. THIS SYSTEM WILL EXIT THE REGION TONIGHT AND BE
REPLACED BY A DRY AND STABLE NORTHWEST FLOW TONIGHT AND EARLY
MONDAY...WITH MUCH COOLER TEMPERATURES. MEANWHILE ANOTHER UPPER
TROUGH WILL BE DROPPING SOUTHEAST ALONG THE BC COAST AND WILL MOVE
INLAND AND ACROSS THE FORECAST AREA AND PACIFIC NORTHWEST BEGINNING
MONDAY AFTERNOON. THIS SYSTEM LOOKS TO BE A LITTLE STRONGER AND WILL
PROBABLY BRING A BETTER CHANCE OF SHOWERS ACROSS THE NORTHERN AREAS
OF THE CWA AND ALSO THE MOUNTAINS INCLUDING THE CASCADE EAST SLOPES.
THERE WILL BE SOME INSTABILITY WITH THIS NEXT SYSTEM AND CANNOT RULE
OUT A THUNDERSTORM OR TWO FOR EXTREME EASTERN AREAS SUCH AS THE
ELKHORN MOUNTAINS AND THE WALLOWA COUNTY AREA FOR MONDAY AND
TUESDAY. HOWEVER...ANY THUNDERSTORMS WILL NOT BE TOO WIDESPREAD.
THIS NEXT SYSTEM WILL EXIT THE REGION BY TUESDAY NIGHT AND DURING
THE EARLY PART OF THE EXTENDED FORECAST PERIOD. 88

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...A RIDGE OF HIGH PRESSURE
WILL BUILD OVER THE AREA FOR THE MID TO LATE WEEK WITH WARMING
TEMPERATURES AND DRYING CONDITIONS. THE WARMEST DAY OF THE WEEK WILL
BE ON THURSDAY WITH HIGH TEMPERATURES WELL INTO THE 80S LOWER
ELEVATIONS. BY THE END OF THE WEEK AN UPPER LEVEL LOW PRESSURE OFF
THE COAST WILL BEGIN TO IMPINGE ON THE RIDGE AND BREAK IT DOWN. THIS
WILL RESULT IN STRENGTHENING S-SWLY FLOW WHICH WILL HELP TO MOISTEN
THE LOWER ATMOSPHERE. THUS...THERE WILL BE AT LEAST A SLIGHT CHANCE
FOR SHOWERS FRIDAY THROUGH SUNDAY AND COOLER TEMPERATURES. BEST
CHANCE FOR THUNDERSTORMS APPEARS TO BE ON FRIDAY BUT DIFFERENCES IN
TIMING IN THE MEDIUM RANGE MODELS PRECLUDES INCLUSION IN THE
FORECAST AT THIS TIME. 78

&&

.AVIATION...12Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGH 12Z
MONDAY. A LITTLE LIGHT RAIN WILL BE IN THE VCNTY KPDT AND KALW THIS
MORNING OTHERWISE EXPECT DRY CONDITIONS AND DECREASING CLOUD COVER
TODAY. THE WINDS WILL BE THE PRIMARY CONCERN WITH WEST WINDS OF
20-30KT WITH HIGHER GUSTS EXPECTED THROUGH EARLY THIS EVENING BEFORE
DIMINISHING SOMEWHAT OVERNIGHT. WINDS WILL PEAK BETWEEN 23-02Z LATE
THIS AFTERNOON/EARLY EVENING. 78

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  77  54  69  48 /  20   0  20  10
ALW  77  55  70  50 /  20  10  20  10
PSC  82  57  75  53 /  20  10  20  10
YKM  76  51  70  47 /   0  10  20  10
HRI  80  57  73  53 /  20   0  20  10
ELN  71  54  67  50 /   0  10  20  10
RDM  76  47  65  39 /   0   0  10   0
LGD  74  48  62  42 /  20  10  20  20
GCD  73  47  62  39 /   0   0  10  10
DLS  75  58  69  54 /   0  10  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING
     ORZ507-508.

WA...WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING
     WAZ026.

&&

THREAT INDEX
TODAY : YELLOW
MONDAY : GREEN
TUESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

88/78/78
Hazardous weather outlook, Jun 17, 4:15 AM PST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
515 AM PDT SUN JUN 17 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
181215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
515 AM PDT SUN JUN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

BLOWING DUST
     SIMCOE HIGHLANDS, EASTERN COLUMBIA RIVER GORGE OF WASHINGTON,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF OREGON, NORTH CENTRAL OREGON, LOWER COLUMBIA BASIN OF
     OREGON

STRONG WIND
     KITTITAS VALLEY, FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF
     OREGON, FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON

TIGHT PRESSURE GRADIENTS BEHIND A DEPARTING COLD FRONT WILL CAUSE
STRONG WINDS IN THE KITTITAS VALLEY AS WELL AS THE NORTHERN AND
SOUTHERN BLUE MOUNTAIN FOOTHILLS OF OREGON THIS AFTERNOON AND
EVENING. A WIND ADVISORY IS IN EFFECT FOR THESE AREAS. PLEASE REFER
TO PDXNPWPDT FOR MORE DETAILS. IN ADDITION WINDY CONDITIONS ACROSS
THE LOWER COLUMBIA BASIN AND ADJACENT VALLEYS WILL CAUSE PATCHY
BLOWING DUST (IN THE BLOWING DUST AREAS LISTED ABOVE). THE WINDS
WILL DIMINISH BY LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MONDAY AND TUESDAY
     GRANDE RONDE VALLEY, WALLOWA COUNTY, SOUTHERN BLUE MOUNTAINS
     OF OREGON

THERE WILL BE AN INCREASE IN UNSTABLE AIR ACROSS THE AREAS LISTED
ABOVE AND THIS MAY RESULT IN POSSIBLE ISOLATED THUNDERSTORMS MONDAY
AND TUESDAY AFTERNOONS AND EVENINGS. THUNDERSTORMS ARE NOT EXPECTED
TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Yakima

When
June 17, 6:00 AM PST to June 24, 10:00 PM PST
Where
Yakima County, Naches to 1.19 mi WNW of Naches
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
46.730, -120.700

The Yakima River at Naches crested on June 18 11 pm at 16.64 feet. Flood stage is 16.0 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383484.